Hail, Webster
- When
- March 24, 1:55 AM CST
- Where
- Webster County, 5 mi SE of Ft Dodge
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.450, -94.117
The seasons first severe weather took place during the early morning hours of the 24th. A warm front lifted north into Iowa from Missouri during the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The seasons first severe weather took place during the early morning hours of the 24th. A warm front lifted north into Iowa from Missouri during the night. Unstable air with dew points in the 50s was lifted over the front. Initially, there was a cap in place over the state and as moisture increased elevated convection took off. The area that lifted was above 700 mb. A large area of thunderstorms developed over the north half of Iowa. Most of the storms were not severe. Those that did become severe were only marginal and produced penny size hail in Webster and Marshall Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 3:30 PM CST, 10 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CST TUE MAR 23 2004 .DISCUSSION... FORECAST REMAINS VERY CHALLENGING. MORE SIGNIFICANT MODEL DIFFERENCES COMPARED TO YESTERDAY. IN THE LONGER TERM...ENSEMBLES PROVIDE NO HELP AS INDIVIDUAL RUNS ALL OVER THE PLACE. LOOKS LIKE BEST CHANCES FOR PCPN WILL COME TONIGHT...THURSDAY...FRI NIGHT...AND PERHAPS SUNDAY. TONIGHT...MAIN FOCUS WILL BE SFC AND H850 FRONT WORKING NORTH INTO THE AREA. ELEVATED INSTABILITY WILL SLOWLY LIFT NE INTO SW IA THIS EVENING AND SPREAD OVER MOST OF THE REMAINING CWA BY 12Z WEDS. MODELS CONTINUE TO FOCUS ON BEST ELEVATED MOISTURE SURGE OVER N MO AND S IA. H850 FLOW VEERS THROUGH THE NIGHT WHICH IN AFFECT FOCUSES THE BEST LOWER LEVEL CONFLUENT FLOW WELL TO OUR SE. BUT AS THE LEADING EDGE OF BETTER ELEVATED MOISTURE MOVES NE...WE SHOULD SE A CONTINUATION OF SHOWERS AND A FEW STORMS INTO THE NE CWA LATER TONIGHT. WHILE ELEVATED INSTABILITY WILL PERSIST OVER THE AREA WEDS...LITTLE FOCUS FOR CONVECTION. HAVE CONTINUED TREND OF LOWER POPS. STILL LOOKS QUITE WARM WEDS. WILL SEE FIRST WIDESPREAD 70S OF THE SEASON. MAIN QUESTION WILL BE AMOUNT OF RESIDUAL CLOUD COVER THROUGH THE DAY. HAVE KEPT TEMPS CLOSEST TO WARMEST MET MOS. WE WILL STAY IN THE WARM SECTION WEDS NIGHT WITH INCREASING LOW LEVEL MOISTURE. SFC AND ELEVATED FRONT NORTH OF THE CWA SO ONCE AGAIN LITTLE FOCUS FOR CONVECTION AND HAVE KEPT POPS LOW. DOES LOOK LIKE A CDFNT WILL TRY AND PUSH INTO THE AREA THURS. NOTICED THE 18Z RUN ARE SLOWING IT DOWN. SO PERHAPS POPS WILL NEED TO BE A BIT HIGHER THURS NIGHT THAN WHAT ARE IN THE ZONES CURRENTLY ON DECK. GETTING TOWARD THE WEEKEND...MADE ONLY SMALL CHANGES IN THE GRIDS DUE TO MODEL UNCERTAINTY. STILL SHOWING ABOVE NORMAL TEMPS WITH AT LEAST SMALL PCPN CHANCES THROUGH SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CST TUE MAR 23 2004 IAZ004>007-015>017-023>028-241200- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 544 AM CST TUE MAR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS AFTERNOON AND EXTENDING INTO TONIGHT NORTH OF HIGHWAY 20. THE MAIN THREAT WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR ON WEDNESDAY. ANOTHER CHANCE FOR THUNDERSTORMS RETURNS THURSDAY AND THURSDAY NIGHT OVER ALL OF CENTRAL IOWA. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED IAZ033>039-044>050-057>062-070>075-081>086-092>097-241200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON- HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- WEBSTER- 544 AM CST TUE MAR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS MORNING AND EXTENDING INTO TONIGHT SOUTH OF HIGHWAY 20. THE MAIN THREAT WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON WEDNESDAY... MAINLY ALONG AND SOUTH OF HIGHWAY 20 WITH THE MAIN THREAT HAIL AND STRONG WIND AS WELL AS LIGHTNING. ANOTHER CHANCE FOR THUNDERSTORMS OCCURS THURSDAY AND THURSDAY NIGHT OVER ALL OF CENTRAL IOWA. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY THROUGH SUNDAY. SPOTTER ACTIVATION EXPECTED WEDNESDAY AFTERNOON AND EVENING MR 71
The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 07:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387611, 5387612.